March  2020, 10(1): 27-45. doi: 10.3934/mcrf.2019028

A Poincaré-Bendixson theorem for hybrid systems

1. 

Department of Mathematics, University of Michigan, 530 Church Street, Ann Arbor, MI, USA

2. 

Instituto de Ciencias Mathemáticas (CSIC-UAM-UC3M-UCM), C/Nicolás Cabrera 13-15, 28049, Madrid, Spain

* Corresponding author: William Clark

Received  April 2018 Published  April 2019

Fund Project: W. Clark was supported by NSF grant DMS-1613819. A. Bloch was supported by NSF grant DMS-1613819 and AFOSR grant FA 9550-18-0028. L. Colombo was partially supported by Ministerio de Economia, Industria y Competitividad (MINEICO, Spain) under grant MTM2016-76702-P and "Severo Ochoa Programme for Centres of Excellence" in R & D (SEV-2015-0554).

The Poincaré-Bendixson theorem plays an important role in the study of the qualitative behavior of dynamical systems on the plane; it describes the structure of limit sets in such systems. We prove a version of the Poincaré-Bendixson Theorem for two dimensional hybrid dynamical systems and describe a method for computing the derivative of the Poincaré return map, a useful object for the stability analysis of hybrid systems. We also prove a Poincaré-Bendixson Theorem for a class of one dimensional hybrid dynamical systems.

Citation: William Clark, Anthony Bloch, Leonardo Colombo. A Poincaré-Bendixson theorem for hybrid systems. Mathematical Control & Related Fields, 2020, 10 (1) : 27-45. doi: 10.3934/mcrf.2019028
References:
[1]

I. Bendixson, Sur les courbes definies par des equations differentielles, Acta Mathematica, 24 (1901), 1-88.  doi: 10.1007/BF02403068.  Google Scholar

[2]

A. Bloch, J. Baillieul, P. Crouch and J. Marsden, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics. Springer New York, 2003. doi: 10.1007/b97376.  Google Scholar

[3]

M. Coleman, A Stability Study of a Three-Dimensional Passive-dynamic Model of Human Gait, Ph.D. dissertation, Cornell University, 1998.  Google Scholar

[4]

S. CollinsA. RuinaR. Tedrake and M. Wisse, Efficient bipedal robots based on passive-dynamic walkers, Science, 307 (5712), 1082-1085.   Google Scholar

[5]

J. Cortés and A. M. Vinogradov, Hamiltonian theory of constrained impulsive motion,, J. Math. Phys., 47 (2006), 042905, 30pp. doi: 10.1063/1.2192974.  Google Scholar

[6]

R. Goebel, R. Sanfelice and A. Teel, Hybrid Dynamical Systems, Princeton University Press. 2012.  Google Scholar

[7]

J. W. GrizzleG. Abba and F. Plestan, Asymptotically stable walking for biped robots analysis via systems with impulse effects, IEEE Transactions on Automatic Control, 46 (2001), 51-64.  doi: 10.1109/9.898695.  Google Scholar

[8]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Applied Mathematical Sciences, 42. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[9] M. HirschS. Smale and R. Devaney., Differential Equations, Dynamical Systems and an Introduction to Chaos, Elsevier/Academic Press, Amsterdam, 2004.   Google Scholar
[10]

P. HolmesR. FullD. Koditschek and J. Guckenheimer, Dynamics of legged locomotion: Models, analyses, and challenges, SIAM Review, 48 (2006), 207-304.  doi: 10.1137/S0036144504445133.  Google Scholar

[11]

A. IbortM. de LeónE. LacombaD. de Diego and P. Pitanga, Mechanical systems subjected to impulsive constraints,, J. Phys. A, 30 (1997), 5835-5854.  doi: 10.1088/0305-4470/30/16/024.  Google Scholar

[12]

E. A. Lacomba and W. M. Tulczyjew, Geometric formulation of mechanical systems with one-sided constraints, J. Phys. A, 23 (1990), 2801-2813.   Google Scholar

[13]

X. LouY. Li and R. Sanfelice, On robust stability of limit cycles for hybrid systems with multiple jumps, Proceedings of the 5th Analysis and Design of Hybrid Systems, (2015), 199-204.   Google Scholar

[14]

X. LouY. Li and R. Sanfelice, Results on stability and robustness of hybrid limit cycles for a class of hybrid systems, Proceedings IEEE 54th Annual Conference on Decision and Control (CDC), (2015), 2235-2240.   Google Scholar

[15]

X. LouY. Li and R. Sanfelice, Existence of hybrid limit cycles and Zhukovskii stability in hybrid systems, American Control Conference (ACC), (2017), 1187-1192.   Google Scholar

[16]

A. Matveev and A. Savkin, Qualitative Theory of Hybrid Dynamical Systems, Birkhauser Boston, 2000. Google Scholar

[17]

B. Morris and J. W. Grizzle, A restricted Poincaré map for determining exponentially stable periodic orbits in systems with impulse effects: Application to bipedal robots, Proceedings IEEE 44th Annual Conference on Decision and Control (CDC), (2005), 4199-4206.   Google Scholar

[18]

L. Perko, Differential Equations and Dynamical Systems, Texts in applied mathematics. Springer-Verlag, 1991. doi: 10.1007/978-1-4684-0392-3.  Google Scholar

[19]

H. Poincaré, Sur les courbes definies par les equations differentielles, J. Math. Pures Appl., 2 (1886), 151-217.   Google Scholar

[20]

W. Rudin, Principles of Mathematical Analysis, International series in pure and applied mathematics. McGraw-Hill, 1976.  Google Scholar

[21]

C. SaglamA. Teel and K. Byl, Lyapunov-based versus Poincaré map analysis of the rimless wheel, IEEE 53rd Annual Conference on Decision and Control (CDC), (2014), 1514-1520.   Google Scholar

[22]

S. SimicS. SastryK. Johansson and J. Lygeros., Hybrid limit cycles and hybrid Poincaré-Bendixson, 15th IFAC World Congress, 35 (2002), 197-202.   Google Scholar

[23] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, Second edition, Westview Press, Boulder, CO, 2015.   Google Scholar

show all references

References:
[1]

I. Bendixson, Sur les courbes definies par des equations differentielles, Acta Mathematica, 24 (1901), 1-88.  doi: 10.1007/BF02403068.  Google Scholar

[2]

A. Bloch, J. Baillieul, P. Crouch and J. Marsden, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics. Springer New York, 2003. doi: 10.1007/b97376.  Google Scholar

[3]

M. Coleman, A Stability Study of a Three-Dimensional Passive-dynamic Model of Human Gait, Ph.D. dissertation, Cornell University, 1998.  Google Scholar

[4]

S. CollinsA. RuinaR. Tedrake and M. Wisse, Efficient bipedal robots based on passive-dynamic walkers, Science, 307 (5712), 1082-1085.   Google Scholar

[5]

J. Cortés and A. M. Vinogradov, Hamiltonian theory of constrained impulsive motion,, J. Math. Phys., 47 (2006), 042905, 30pp. doi: 10.1063/1.2192974.  Google Scholar

[6]

R. Goebel, R. Sanfelice and A. Teel, Hybrid Dynamical Systems, Princeton University Press. 2012.  Google Scholar

[7]

J. W. GrizzleG. Abba and F. Plestan, Asymptotically stable walking for biped robots analysis via systems with impulse effects, IEEE Transactions on Automatic Control, 46 (2001), 51-64.  doi: 10.1109/9.898695.  Google Scholar

[8]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Applied Mathematical Sciences, 42. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-1140-2.  Google Scholar

[9] M. HirschS. Smale and R. Devaney., Differential Equations, Dynamical Systems and an Introduction to Chaos, Elsevier/Academic Press, Amsterdam, 2004.   Google Scholar
[10]

P. HolmesR. FullD. Koditschek and J. Guckenheimer, Dynamics of legged locomotion: Models, analyses, and challenges, SIAM Review, 48 (2006), 207-304.  doi: 10.1137/S0036144504445133.  Google Scholar

[11]

A. IbortM. de LeónE. LacombaD. de Diego and P. Pitanga, Mechanical systems subjected to impulsive constraints,, J. Phys. A, 30 (1997), 5835-5854.  doi: 10.1088/0305-4470/30/16/024.  Google Scholar

[12]

E. A. Lacomba and W. M. Tulczyjew, Geometric formulation of mechanical systems with one-sided constraints, J. Phys. A, 23 (1990), 2801-2813.   Google Scholar

[13]

X. LouY. Li and R. Sanfelice, On robust stability of limit cycles for hybrid systems with multiple jumps, Proceedings of the 5th Analysis and Design of Hybrid Systems, (2015), 199-204.   Google Scholar

[14]

X. LouY. Li and R. Sanfelice, Results on stability and robustness of hybrid limit cycles for a class of hybrid systems, Proceedings IEEE 54th Annual Conference on Decision and Control (CDC), (2015), 2235-2240.   Google Scholar

[15]

X. LouY. Li and R. Sanfelice, Existence of hybrid limit cycles and Zhukovskii stability in hybrid systems, American Control Conference (ACC), (2017), 1187-1192.   Google Scholar

[16]

A. Matveev and A. Savkin, Qualitative Theory of Hybrid Dynamical Systems, Birkhauser Boston, 2000. Google Scholar

[17]

B. Morris and J. W. Grizzle, A restricted Poincaré map for determining exponentially stable periodic orbits in systems with impulse effects: Application to bipedal robots, Proceedings IEEE 44th Annual Conference on Decision and Control (CDC), (2005), 4199-4206.   Google Scholar

[18]

L. Perko, Differential Equations and Dynamical Systems, Texts in applied mathematics. Springer-Verlag, 1991. doi: 10.1007/978-1-4684-0392-3.  Google Scholar

[19]

H. Poincaré, Sur les courbes definies par les equations differentielles, J. Math. Pures Appl., 2 (1886), 151-217.   Google Scholar

[20]

W. Rudin, Principles of Mathematical Analysis, International series in pure and applied mathematics. McGraw-Hill, 1976.  Google Scholar

[21]

C. SaglamA. Teel and K. Byl, Lyapunov-based versus Poincaré map analysis of the rimless wheel, IEEE 53rd Annual Conference on Decision and Control (CDC), (2014), 1514-1520.   Google Scholar

[22]

S. SimicS. SastryK. Johansson and J. Lygeros., Hybrid limit cycles and hybrid Poincaré-Bendixson, 15th IFAC World Congress, 35 (2002), 197-202.   Google Scholar

[23] S. H. Strogatz, Nonlinear Dynamics and Chaos: With Applications to Physics, Biology, Chemistry, and Engineering, Second edition, Westview Press, Boulder, CO, 2015.   Google Scholar
Figure 1.  The orbit of the periodic orbit for the system given by Theorem 5.2
Figure 2.  The vector $\delta x = F(y)\delta y + f(x)\delta t$, where the horizontal line is the tangent to $S$ at the point $x$
Figure 3.  1000 cycles of the flow from §5.1.1
Figure 4.  Displaying the locations of the jumps after performing 1000 iterations of the system in §5.1.2
Figure 5.  The rimless wheel
Figure 6.  Left: The lighter region indicates values of $ \alpha $ and $ \delta $ where there exists a limit cycle as predicted by equation (34). Right: The lower region is the domain of attraction for the limit cycle, whose existence is guaranteed by equation (34)
[1]

Yangjian Sun, Changjian Liu. The Poincaré bifurcation of a SD oscillator. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1565-1577. doi: 10.3934/dcdsb.2020173

[2]

A. Alessandri, F. Bedouhene, D. Bouhadjra, A. Zemouche, P. Bagnerini. Observer-based control for a class of hybrid linear and nonlinear systems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (4) : 1213-1231. doi: 10.3934/dcdss.2020376

[3]

Jan Bouwe van den Berg, Elena Queirolo. A general framework for validated continuation of periodic orbits in systems of polynomial ODEs. Journal of Computational Dynamics, 2021, 8 (1) : 59-97. doi: 10.3934/jcd.2021004

[4]

Hui Lv, Xing'an Wang. Dissipative control for uncertain singular markovian jump systems via hybrid impulsive control. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 127-142. doi: 10.3934/naco.2020020

[5]

Yifan Chen, Thomas Y. Hou. Function approximation via the subsampled Poincaré inequality. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 169-199. doi: 10.3934/dcds.2020296

[6]

Indranil Chowdhury, Gyula Csató, Prosenjit Roy, Firoj Sk. Study of fractional Poincaré inequalities on unbounded domains. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020394

[7]

Yi Guan, Michal Fečkan, Jinrong Wang. Periodic solutions and Hyers-Ulam stability of atmospheric Ekman flows. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1157-1176. doi: 10.3934/dcds.2020313

[8]

Ying Lv, Yan-Fang Xue, Chun-Lei Tang. Ground state homoclinic orbits for a class of asymptotically periodic second-order Hamiltonian systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1627-1652. doi: 10.3934/dcdsb.2020176

[9]

Yunfeng Geng, Xiaoying Wang, Frithjof Lutscher. Coexistence of competing consumers on a single resource in a hybrid model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 269-297. doi: 10.3934/dcdsb.2020140

[10]

Guo Zhou, Yongquan Zhou, Ruxin Zhao. Hybrid social spider optimization algorithm with differential mutation operator for the job-shop scheduling problem. Journal of Industrial & Management Optimization, 2021, 17 (2) : 533-548. doi: 10.3934/jimo.2019122

[11]

Simone Fiori. Error-based control systems on Riemannian state manifolds: Properties of the principal pushforward map associated to parallel transport. Mathematical Control & Related Fields, 2021, 11 (1) : 143-167. doi: 10.3934/mcrf.2020031

[12]

Yicheng Liu, Yipeng Chen, Jun Wu, Xiao Wang. Periodic consensus in network systems with general distributed processing delays. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2021002

[13]

Amira M. Boughoufala, Ahmed Y. Abdallah. Attractors for FitzHugh-Nagumo lattice systems with almost periodic nonlinear parts. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1549-1563. doi: 10.3934/dcdsb.2020172

[14]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[15]

Andrew Comech, Scipio Cuccagna. On asymptotic stability of ground states of some systems of nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1225-1270. doi: 10.3934/dcds.2020316

[16]

Sibel Senan, Eylem Yucel, Zeynep Orman, Ruya Samli, Sabri Arik. A Novel Lyapunov functional with application to stability analysis of neutral systems with nonlinear disturbances. Discrete & Continuous Dynamical Systems - S, 2021, 14 (4) : 1415-1428. doi: 10.3934/dcdss.2020358

[17]

Yiwen Tao, Jingli Ren. The stability and bifurcation of homogeneous diffusive predator–prey systems with spatio–temporal delays. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021038

[18]

Gervy Marie Angeles, Gilbert Peralta. Energy method for exponential stability of coupled one-dimensional hyperbolic PDE-ODE systems. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020108

[19]

Jonathan J. Wylie, Robert M. Miura, Huaxiong Huang. Systems of coupled diffusion equations with degenerate nonlinear source terms: Linear stability and traveling waves. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 561-569. doi: 10.3934/dcds.2009.23.561

[20]

Pablo D. Carrasco, Túlio Vales. A symmetric Random Walk defined by the time-one map of a geodesic flow. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020390

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (241)
  • HTML views (795)
  • Cited by (0)

Other articles
by authors

[Back to Top]